Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 66, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 22, 2018, 9:09 PM MDT for Utah County, Wasatch County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2018, 9:09 PM MDT (03:09 UTC)
- Expired
- Aug 23, 2018, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Utah County, UT, Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 175 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 2003 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WGUS55 KSLC 230309
FFWSLC
UTC049-051-230600-
/O.NEW.KSLC.FF.W.0066.180823T0309Z-180823T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
909 PM MDT WED AUG 22 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southern Wasatch County in northern Utah...
Southeastern Utah County in northern Utah...
* Until midnight MDT
* At 904 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over the Coal Hollow and the Tank Hollow Burn Scars.
These areas are highly susceptible to debris flows. Tank Hollow
flows onto SR6 near MM 200. Flash flooding is expected to begin
shortly.
* Please be aware of debris onto highway 6 in Spanish Fork Canyon.
If you are traveling from Spanish Fork to Soldier Summit, please
be aware of this threat.
* Flash flooding will remain over mainly rural areas of southern
Wasatch and southeastern Utah Counties.
LAT...LON 4006 11113 3985 11116 3984 11142 4005 11148
$$
McInerney1 follow-up statement
480 WGUS75 KSLC 230554 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 1154 PM MDT WED AUG 22 2018 UTC049-051-230603- /O.EXP.KSLC.FF.W.0066.000000T0000Z-180823T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wasatch UT-Utah UT- 1154 PM MDT WED AUG 22 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN WASATCH AND SOUTHEASTERN UTAH COUNTIES WILL EXPIRE AT MIDNIGHT MDT... The threat of heavy rainfall has diminished for the time being near the Tank Hollow and Coal Hollow burn scars. However there is still a potential for additional heavy rains in this area during the next several hours. LAT...LON 4006 11113 3985 11116 3984 11142 4005 11148 $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:32 PM MDT, 6 hours 37 minutes earlier.
Area forecast discussion, Aug 22, 2:32 PM MDT, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
232 PM MDT Wed Aug 22 2018
.SYNOPSIS...A disturbance will cross the northern Intermountain
Region through Thursday morning. High pressure will build into the
area for the remainder of the week.
&&
.DISCUSSION...A very active afternoon and evening is in store for
the CWA, especially the northern half of Utah. A relatively
strong trough is currently located across eastern Oregon and
Idaho. This trough is coincident with a 80kt+ jet maxima. The 12Z
SLC RAOB indicated nearly a 1.00" precipitable water value...which
is near the 90th percentile for PW for mid-August. Much of the
hi-res guidance indicates SBCAPE values will remain over 1500
J/kg for much of northern Utah with 0-6KM deep layer shear near
50kts. With more than adequate forcing, moisture, instability and
shear...a rather widespread severe weather event continues to
unfold across northern Utah. A severe thunderstorm watch continues
for the northern half of Utah. Large hail and strong winds will
be possible. Heavy rainfall will also be possible across northern
Utah, with the greatest risk for flash flooding near recent burn
scars.
Southern Utah has been largely suppressed this afternoon in the
wake of a stratiform area of precipitation earlier today. Several
of the CAMS still indicate convection will form across portions of
this area and with the saturation of the soil from rain last
night...kept the flash flood watch going.
After convection slowly diminishes last this evening...high
pressure will build into the area. A drying trend can be expected
into early next week.
&&
.AVIATION...Thunderstorms will be the biggest impact to operations
at the KSLC terminal this afternoon and early evening. While storms
may not reach the terminal itself, there is a high chance they will
track at least in vicinity and could bring erratic outflow winds to
the terminal at times. The thunderstorm threat should wane in the
early evening hours, with lessening south winds and clearing skies
expected overnight.
&&
.FIRE WEATHER...Widespread showers and thunderstorms are expected
across the District through this evening. High pressure will
build into the region and remain in place through early next week
bringing a drying trend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MDT this evening for UTZ002>004-
006>014-019>021-517-518.
Severe Thunderstorm Watch until 9 PM MDT this evening for
UTZ001>015-517.
WY...Flash Flood Watch until 10 PM MDT this evening for WYZ021.
Severe Thunderstorm Watch until 9 PM MDT this evening for WYZ021.
&&
Kruse/Van Cleave
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Aug 22, 4:32 AM MDT, 16 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 432 AM MDT Wed Aug 22 2018 UTZ001>016-019>021-517-518-WYZ021-231300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 432 AM MDT Wed Aug 22 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Widespread showers and thunderstorms will bring a risk of flash flooding near burn scars, slick rock, slot canyons and normally dry washes, as well as in urban areas. Some storms especially across northern Utah and southwest Wyoming may be severe with strong winds and large hail. Smoke will continue to affect northern Utah. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 22, 6:27 PM MDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
627 PM MDT WED AUG 22 2018
UTZ003>005-008-230100-
Wasatch Mountains South of I-80 UT-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
Salt Lake and Tooele Valleys UT-
627 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...SOUTH
CENTRAL SALT LAKE...NORTHWESTERN UTAH AND EAST CENTRAL TOOELE
COUNTIES UNTIL 700 PM MDT...
At 627 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from near Ophir to 7
miles southwest of Cedar Fort to 9 miles northeast of Vernon...and
moving east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Provo, Orem, Lehi, Draper, Riverton, Pleasant Grove, American Fork,
Herriman, Eagle Mountain, Lindon, Alpine, Bluffdale, Cedar Fort,
Vineyard, Saratoga Springs, Highland, Cedar Hills, Fairfield and Mt
Timpanogos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.
LAT...LON 4054 11162 4034 11162 4021 11166 4018 11229
4027 11224 4047 11220
TIME...MOT...LOC 0027Z 250DEG 31KT 4041 11218 4028 11223 4017 11229
DSB/MPSSpecial weather statement, Aug 22, 6:41 PM MDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 641 PM MDT WED AUG 22 2018 UTZ003-004-006-008>010-230115- Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT- Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT- Western Uinta Mountains UT-Salt Lake and Tooele Valleys UT- 641 PM MDT WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH... SOUTHEASTERN SALT LAKE...SOUTHWESTERN SUMMIT AND NORTH CENTRAL UTAH COUNTIES UNTIL 715 PM MDT... At 640 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 7 miles east of Granite, or 9 miles east of Sandy...moving east at 55 mph. Half inch hail and winds in excess of 40 mph will be possible. Locations impacted include... Sandy, Park City, Heber City, Cottonwood Heights, Holladay, Heber, Alpine, Summit Park, Kamas, Oakley, Francis, Daniel, South Snyderville Basin, Granite, Samak, Timber Lakes, Little Cottonwood Creek Valley, North Snyderville Basin, Highland and Cedar Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && A severe thunderstorm watch remains in effect until 900 PM MDT for northern Utah. LAT...LON 4039 11174 4065 11183 4081 11127 4044 11114 TIME...MOT...LOC 0040Z 254DEG 49KT 4056 11167 NC
Special weather statement, Aug 22, 7:06 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
706 PM MDT WED AUG 22 2018
UTZ003>005-015-230130-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
706 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 730 PM MDT...
At 705 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles south of Vernon, or 24 miles southeast of
Dugway...moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Eagle Mountain, Vernon, Elberta, Saratoga Springs, Genola, Eureka and
Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
central and northern Utah.
LAT...LON 3993 11243 4012 11243 4021 11221 4028 11185
3997 11180
TIME...MOT...LOC 0105Z 237DEG 39KT 3997 11245
DSB/MPSSpecial weather statement, Aug 22, 7:14 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
714 PM MDT WED AUG 22 2018
UTZ004-006-008>010-230145-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Southern Wasatch Front UT-
Western Uinta Mountains UT-
714 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASATCH AND CENTRAL UTAH
COUNTIES UNTIL 745 PM MDT...
At 714 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Orem, or near Provo...moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Provo, Orem, Pleasant Grove, Springville, American Fork, Lindon,
Vineyard, Lake Shore, Palmyra, Timber Lakes, Cedar Hills, Wallsburg,
Deer Creek State Park, Mt Timpanogos and Sundance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northern Utah.
LAT...LON 4011 11182 4028 11185 4042 11173 4046 11120
4029 11113 4022 11156
TIME...MOT...LOC 0114Z 260DEG 34KT 4032 11166
DSB/MPSSpecial weather statement, Aug 22, 7:30 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT WED AUG 22 2018
UTZ001-002-007-230200-
Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT-
Northern Wasatch Front UT-
730 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CACHE AND NORTHEASTERN
BOX ELDER COUNTIES UNTIL 800 PM MDT...
At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Peter, or 7 miles northwest of Logan...
moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Logan, Cache, Smithfield, Lewiston, Clarkston, Trenton, Benson,
Peter, North Logan, Providence, Hyde Park, Richmond, River Heights,
Mendon, Newton, Amalga, Fielding, Deweyville and Collinston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4168 11209 4192 11214 4198 11187 4199 11165
4173 11155
TIME...MOT...LOC 0130Z 251DEG 38KT 4178 11197
NCSpecial weather statement, Aug 22, 7:30 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
730 PM MDT WED AUG 22 2018
UTZ003>005-015-230200-
Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT-
West Central Utah UT-Salt Lake and Tooele Valleys UT-
730 PM MDT WED AUG 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JUAB...WEST CENTRAL
UTAH AND SOUTHEASTERN TOOELE COUNTIES UNTIL 800 PM MDT...
At 730 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles southeast of Vernon, or 29 miles
southeast of Dugway...moving northeast at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Eagle Mountain, Vernon, Elberta, Saratoga Springs, Eureka and
Lofgreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
central and northern Utah.
LAT...LON 3991 11232 3990 11264 4008 11266 4028 11185
4011 11182 3997 11199
TIME...MOT...LOC 0130Z 243DEG 40KT 4001 11230
DSB/MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:00 PM MDT | Special Weather Statement | SLC | Summit | 45 min |
| Aug 22, 6:02 PM MDT | Flash Flood Warning | SLC | Summit | 3 hr |
| Aug 22, 6:27 PM MDT | Special Weather Statement | SLC | Salt Lake | 33 min |
| Aug 22, 6:39 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 36 min |
| Aug 22, 6:41 PM MDT | Special Weather Statement | SLC | Salt Lake | 34 min |
| Aug 22, 7:06 PM MDT | Special Weather Statement | SLC | Utah | 24 min |
| Aug 22, 7:14 PM MDT | Special Weather Statement | SLC | Wasatch | 31 min |
| Aug 22, 7:30 PM MDT | Special Weather Statement | SLC | Utah | 30 min |
| Aug 22, 8:11 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 3 hr |
| Aug 22, 11:02 PM MDT | Flash Flood Warning | SLC | Duchesne, Wasatch | 4 hr |
| Aug 22, 11:38 PM MDT | Special Weather Statement | SLC | Carbon | 52 min |
| Aug 23, 12:00 AM MDT | Special Weather Statement | SLC | Sanpete | 45 min |
| Aug 23, 12:08 AM MDT | Severe Thunderstorm Warning | SLC | Juab, Sanpete, Utah | 45 min |
| Aug 23, 1:00 PM MDT | Special Weather Statement | SLC | Kane | 30 min |
| Aug 23, 1:13 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.